Paediatrics and Child Health; Women and Child Health; Emergency Medicine
Bacillus Calmette-Guérin (BCG) vaccine is given to newborns soon after birth. BCG vaccine overdose has been rarely reported. Here we report the outcome of newborns who accidently received high dose BCG at a tertiary care hospital, Karachi. We reviewed records of 26 newborns, who accidentally received intradermal high dose BCG, used for the treatment of urinary bladder cancers and 80 times higher dose than the BCG used for routine vaccination. The incident happened from 14-16th April, 2016 at Aga Khan University Hospital, Karachi. Analysis was carried out using SPSS. A total of 23/26(88.5%) newborns were followed for atleast 3 months and 11/26 (42.3%) were followed for atleast one year. 13/26 (50%) were male. All 26 patients were prescribed isoniazid and rifampicin for 3 months. 3/26 (11.5%) were lost to follow-up before completion of anti-tuberculous drugs (ATT). Lesions at the BCG site were observed in 16/26 (61.5%) infants, of which 15 (93.8%) had a papule, 3 (18.8%) developed a pustule, 3 (18.8%) had skin induration and 2 (12.5%) had skin erythema. Axillary lymphadenopathy was observed in 1/26 (3.8%) patient. Coagulation was deranged in 3/26 (11.5%) of babies. Intracranial bleeding was observed in 1/26 (3.8%) case. Localized skin lesions were the most common adverse events. None of them developed clinical tuberculosis. Chemoprophylaxis for inadvertent high dose BCG administration should be given for atleast 3 months. Furthermore, vigilant follow-up, transparency and disclosure are the vital steps in the management of any medical error.
Hassan, R. M.,
(2019). Outcome of inadvertent high dose BCG administration in newborns at a tertiary care hospital, Karachi- Case series. PLoS One, 14(7), e0219324.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_women_childhealth_paediatr/845
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.